Alert archive / South Dakota / Flash Flood Warnings in 2012

Flash Flood Warning 2, NWS Aberdeen, SD

June 7, 2012Campbell County, Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jun 7, 2012, 9:05 PM CDT for Campbell County, Corson County, Dewey County, South Dakota. It was in force for 2 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2012, 9:05 PM CDT (02:05 UTC)
Expired
Jun 7, 2012, 11:17 PM CDT
In force
2 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Campbell County, SD, Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 128 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 9:05 PM CDTHEAVY RAIN 1.53 S Mclaughlin, SD
Jun 7, 9:15 PM CDTHEAVY RAIN 14 Se Little Eagle, SD
Jun 7, 9:30 PM CDTFLASH FLOOD5 Ene Trail City, SDSIGNIFICANT RUSHING WATER DOWNHILL WITH WATER OVER COUNTY ROADS. WATER FILLED TIERED DAMS.
Jun 7, 9:30 PM CDTFLASH FLOOD7 Sw Pollock, SDWATER RAN OVER THE ROADWAY CAUSING DEEP RUTS
Jun 7, 9:30 PM CDTHEAVY RAIN 1.57 Sw Pollock, SDWATER RAN OVER THE ROADWAY CAUSING DEEP RUTS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

645 
WGUS53 KABR 080205
FFWABR
SDC021-031-041-080800-
/O.NEW.KABR.FF.W.0002.120608T0205Z-120608T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
805 PM MDT THU JUN 7 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  WESTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  WESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 200 AM MDT/300 AM CDT/

* AT 803 PM MDT/903 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS
  THE WARNED AREA. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE       
  POSSIBLE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL MAY CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
  MCLAUGHLIN...BULLHEAD...FIRESTEEL...GREEN GRASS...HERREID...
  KENEL...LITTLE EAGLE...LITTLE MOREAU REC AREA...MAHTO...PARADE...
  POLLOCK...RIDGEVIEW...TIMBER LAKE...TRAIL CITY...WAKPALA...WALKER
  AND WHITE HORSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
ABERDEEN.

&&

LAT...LON 4595 10006 4594 10002 4561 10017 4561 10049
      4497 10077 4504 10145 4596 10108

$$
PARKIN
1 follow-up statement
354 
WGUS73 KABR 080417
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1017 PM MDT THU JUN 7 2012

SDC021-031-041-080431-
/O.CAN.KABR.FF.W.0002.000000T0000Z-120608T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEWEY SD-CORSON SD-CAMPBELL SD-
1017 PM MDT THU JUN 7 2012

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WESTERN CAMPBELL...
EASTERN CORSON AND WESTERN DEWEY COUNTIES IS CANCELLED...

RAINFALL HAS ENDED ACROSS THE AREA. SOME PONDING OF WATER MAY LINGER 
INTO THE OVERNIGHT HOURS...BUT THE THREAT OF FLASH FLOODING HAS COME 
TO AN END ACROSS THE AREA.

IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 4595 10006 4594 10002 4561 10017 4561 10049
      4497 10077 4504 10145 4596 10108

$$
PARKIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 6:24 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 7, 6:24 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
624 PM CDT THU JUN 7 2012

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
PCPN CHANCES ARE THE MAIN ISSUE THROUGH THE SHORT RANGE. FOR TNT
WE HAVE A COUPLE AREAS THAT NEED TO BE WATCHED. FIRST OFF IS A SFC
LOW LOCATED NEAR KMBG WITH A PSEUDO WARM FRONT ACROSS SOUTHERN
NORTH DAKOTA. ML CIN IS FAIRLY LOW ACROSS THIS REGION DUE TO
DIABATIC HEATING AND DECENT SFC DEWPOINTS. A FEW STORMS HAVE
ALREADY POPPED THIS AFTERNOON. HOWEVER SHEAR IS PRETTY PATHETIC
WITH 0-6KM BULK SHEAR LESS THAN 20 KNOTS. THUS THUNDERSTORMS INTO
THE EVENING HOURS COULD BE A LITTLE PULSEY IN THE GENERAL VCNTY OF
THE ND/SD BORDER. LOOKING OUT WEST MOST MODELS DO FORM A LINE OF
STORMS THAT TRACK EAST ACROSS THE MO VALLEY BEFORE LIKELY FALLING
APART OVER THE JAMES VALLEY. A COUPLE MODELS...NAMELY THE
GEM/GFS...DO MAINTAIN A WEAK MCS ACROSS THE NORTHEAST CWA LATE.
DUE TO UNCERTAINTY AND ONLY A MODEST LLJ TNT...WILL SIDE WITH
MODELS SUGGESTING STORMS WILL HAVE A ROUGH TIME GETTING INTO THE
EAST...THUS HAVE LOWERED POPS FROM PREVIOUS FORECAST. FOR FRIDAY
THE MODELS SUGGEST A LULL IN THE ACTIVITY UNDER BUILDING HEIGHTS
AND THUS FOR NOW WILL LIMIT PCPN MENTION. HOWEVER FOR FRIDAY NIGHT
THE SFC/H85 WARM FRONT SHOULD BEGIN MARCHING BACK NORTH AND CAN NOT
RULE OUT SOME ELEVATED ACTIVITY AHEAD OF EML ADVECTING OFF THE
WESTERN HIGH PLAINS. SATURDAY STILL LOOKS CAPPED PER GFS SOUNDINGS
AND WARMTH IN THE MID LEVEL THERMAL RIDGE. SATURDAY NIGHT LOOKS
FAIRLY CAPPED TOO...BUT CONVERGENCE IN ADVANCING COLD FRONT MIGHT
BE JUST ENOUGH TO POP A STORM OR TWO SO WILL KEEP SLIGHT CHANCE IN
THE FORECAST. AS FOR TEMPERATURES IT WILL BE QUITE WARM THROUGH
THE FIRST HALF OF THE WEEKEND WITH ABOVE NORMAL TEMPERATURES
EXPECTED. SATURDAY IS EXPECTED TO BE THE WARMEST DAY UNDER VERY
HOT RIDGE ALOFT.

.LONG TERM...SUNDAY THROUGH THURSDAY
MODELS SHOW A COLD FRONT TRACKING ACROSS THE AREA ON SUNDAY WITH
NOT MUCH MOISTURE TO WORK WITH. FRONT IS A RATHER QUICK MOVER AS
WELL SO NOT EXPECTING TOO MUCH IN THE WAY OF PRECIP WITH IT. WILL
MAINTAIN SMALL POPS IN THE FORECAST MAINLY ALONG THE NORTHERN AND
EASTERN CWA. MODELS THEN GO INTO MUCH DISAGREEMENT BEGINNING AS
SOON AS MONDAY. GFS IS MUCH FURTHER SOUTH WITH A POTENT LOW
TRACKING EASTWARD NEAR THE INTERNATIONAL BORDER...AND BRINGS DOWN
MUCH COOLER AIR COMPARED TO THE EC. 12Z EC IS MUCH FARTHER NORTH
WITH THE SURFACE LOW AND THUS KEEPS THE AIR MASS BEHIND THE COLD
FRONT A BIT WARMER. GENERALLY STUCK WITH ALLBLEND TEMPS AT THIS
POINT. SURFACE HIGH THEN SLIDES THROUGH TUESDAY INTO
WEDNESDAY...BUT AGAIN THERE ARE DIFFERENCES OF ABOUT 12 HOURS OF
MOVEMENT OF LARGER SCALE SYNOPTIC FEATURES. INHERITED ALLBLEND
POPS SHOW POPS TOWARDS THE END OF THE PERIOD BUT EC IS RATHER
QUIET ACROSS THE REGION. GFS A BIT MORE ACTIVE BUT THIS REMAINS TO
BE SEEN.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS PORTIONS OF THE
WESTERN CWA THIS EVENING. SOME OF THE STORMS MAY APPROACH SEVERE
LIMITS...WITH GUSTY WINDS AND SMALL HAIL POSSIBLE. BRIEF HEAVY
RAIN IS ALSO POSSIBLE...AND CIGS AND VSBYS MAY FALL INTO THE MVFR
CATEGORY WITH THE STRONGER STORMS. OTHERWISE...VFR CONDITIONS WILL
PREVAIL TONIGHT AND INTO THE DAY FRIDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TDK
LONG TERM...TMT
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 7, 3:36 AM CDT, 17 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
336 AM CDT THU JUN 7 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080845-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
336 AM CDT THU JUN 7 2012 /236 AM MDT THU JUN 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY AND INTO THE
OVERNIGHT HOURS. A FEW STORMS COULD PRODUCE HAIL AND STRONG
WINDS...THOUGH THE MAIN THREAT WILL BE FOR HEAVY RAIN AS WEAK
WINDS ALOFT SUGGESTS STORMS WILL BE SLOW MOVING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CONDITIONS BECOME LESS FAVORABLE FOR THUNDERSTORMS FRIDAY WITH
HIGH PRESSURE NOSING INTO THE REGION FROM THE NORTH. SATURDAY
WILL SEE VERY WARM TEMPERATURES ALOFT TO CAP CONVECTION. IF ANY
STORMS DID FORM IN THIS ENVIRONMENT...LARGE HAIL AND STRONG WINDS
WOULD BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

In the hours before

Local storm report, Jun 7, 7:45 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
745 PM CDT THU JUN 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND GST     MOBRIDGE                45.54N 100.44W
06/07/2012  E60 MPH          WALWORTH           SD   TRAINED SPOTTER

&&

EVENT NUMBER ABR1200172

RV
Local storm report, Jun 7, 7:48 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
748 PM CDT THU JUN 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     MOBRIDGE                45.54N 100.44W
06/07/2012  M77 MPH          WALWORTH           SD   ASOS

            MEASURED AT THE MOBRIDGE MUNICIPAL AIRPORT

&&

EVENT NUMBER ABR1200173

RV
Special weather statement, Jun 7, 7:56 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
756 PM CDT THU JUN 7 2012

SDZ004-005-009-010-016-017-033>036-048-051-080200-
BUFFALO-CAMPBELL-EDMUNDS-FAULK-HUGHES-HYDE-LYMAN-MCPHERSON-POTTER-
STANLEY-SULLY-WALWORTH-
756 PM CDT THU JUN 7 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
HUGHES...EASTERN POTTER...EASTERN SULLY...EASTERN WALWORTH...HYDE...
NORTHERN LYMAN...NORTHWESTERN BUFFALO...SOUTHEASTERN CAMPBELL...
SOUTHEASTERN STANLEY...SOUTHWESTERN MCPHERSON...WESTERN EDMUNDS AND
WESTERN FAULK COUNTIES UNTIL 900 PM CDT...

AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SELBY TO 8 MILES
SOUTHEAST OF GETTYSBURG TO JOE CREEK REC AREA...MOVING EAST AT 25
MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE JOE CREEK REC AREA...JAVA...
HARROLD...WEST BEND REC AREA...LEBANON...HOVEN...HOLABIRD...
TOLSTOY...BOWDLE...SENECA...STEPHAN...HIGHMORE...HILLSVIEW AND ONAKA.

WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

PARKIN
Local storm report, Jun 7, 8:31 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
831 PM CDT THU JUN 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND GST     2 W ROSCOE              45.45N  99.38W
06/07/2012  E55 MPH          EDMUNDS            SD   EMERGENCY MNGR

&&

EVENT NUMBER ABR1200174

RV
Special weather statement, Jun 7, 8:45 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
845 PM CDT THU JUN 7 2012

SDZ005-006-010-017-018-036-037-048-051-080245-
BROWN-BUFFALO-EDMUNDS-FAULK-HAND-HYDE-LYMAN-MCPHERSON-SPINK-
845 PM CDT THU JUN 7 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BUFFALO...
EASTERN EDMUNDS...FAULK...HAND...MCPHERSON...SOUTHEASTERN HYDE...
SOUTHEASTERN LYMAN...WESTERN BROWN AND WESTERN SPINK COUNTIES UNTIL
945 PM CDT...

AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LONG LAKE TO 6 MILES
EAST OF POLO TO 5 MILES SOUTHEAST OF IONA...MOVING EAST AT 25 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE SHELBY...AMES...MIRANDA...
MILLER...IPSWICH...PEMBROOK COLONY...CRESBARD...SAINT LAWRENCE...
PLAINVIEW COLONY...DEVOE...CRAVEN CORNER...BURDETTE...ROCKHAM...
LEOLA...GANN VALLEY...DEERFIELD COLONY...DANFORTH...VAYLAND...ZELL...
SPRING CREEK COLONY...LONG LAKE COLONY...CHELSEA...MINA...WETONKA...
ATHOL...NORTHVILLE...SPOTTSWOOD...RICHMOND LAKE REC AREA...
REDFIELD...MANSFIELD AND TULARE.

WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

PARKIN
Local storm report, Jun 7, 8:46 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
846 PM CDT THU JUN 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND GST     5 S REE HEIGHTS         44.44N  99.20W
06/07/2012  E50 MPH          HAND               SD   CO-OP OBSERVER

            WIND WAS BLOWING SOME LEAVES OFF THE TREES AND THE HAIL
            WAS VERY BRIEF

&&

EVENT NUMBER ABR1200175

RV

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:25 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth36 min
Jun 7, 7:50 PM CDTSevere Thunderstorm WarningABRCampbell, Corson21 min

Nearby

Flash Flood Warnings in South Dakota, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.